An elderly patient noticed that his usually good control with a 70/30 insulin pen had diminished recently, and stopped by our diabetes education program to ask for help….
He showed me his current pen. It was NPH only, from the same manufacturer. The patient had been getting samples from his equally elderly doctor, and neither noticed that he had the wrong medication. The pens looked the same, and the label used relatively small type, too small for their vision. As soon as he got the correct medication, his control returned to its previous success. This underscores the importance of looking at the actual medicine containers.
I’ve also discovered a patient taking both Glucophage and Metformin, not realizing they were the same. He was taking more than the maximum dose.
It is crucial that patients know what medications they are using and their mechanism of action. They need to be responsible for knowing both the brand names and the generic name. If they notice anything different, they should ask questions.
Donna Miller, RN, CDE
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
New Infusion Set Hyperglycemia Puzzle
Next Diabetes Disaster Averted →